Alert archive / Kansas / Flash Flood Watches in 2013

Flash Flood Watch 4, NWS Goodland, KS

September 12, 20138 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood watch at Sep 12, 2013, 5:51 PM CDT for 8 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2013, 5:51 PM CDT (22:51 UTC)
Expired
Sep 13, 2013, 4:39 AM CDT
In force
11 hr
Issued by
NWS Goodland, KS
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood watch went out at Sep 12, 4:36 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 12, 4:36 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
336 PM MDT THU SEP 12 2013

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 251 AM MDT THU SEP 12 2013

LATEST SATELLITE PLACES AN UPPER LEVEL TROUGH OVER EASTERN NEVADA
WITH A PLUME OF TROPICAL MOISTURE EAST OF THE TROUGH MOVING OVER THE
HIGH PLAINS.  SATURATED CONDITIONS WITH VERY LOW TO NO STATIC
STABILITY HAVE BEEN IN PLACE OVER THE TRI-STATE AREA THROUGH THE
DAY.  AS A RESULT VERY LITTLE LIFT IS NEEDED TO SPARK OFF RAIN
DEVELOPMENT WHICH HAS MADE FOR A CHALLENGING FORECAST AS FAR AS
TIMING/PLACEMENT OF THE BEST CHANCES FOR RAINFALL.
THE CURRENT BAND OF RAINFALL WILL DISSIPATE AS THE MORE FAVORABLE
LIFT/MID LEVEL...THETA-E LAPSE RATES...AND 700MB DEFORMATION BEGIN
TO SHIFT WEST.

TONIGHT ANOTHER BAND OF LIFT WILL ROTATE OVER THE AREA FROM THE
UPPER LEVEL TROUGH TO THE WEST.  WHILE THE ENTIRE AREA MAY RECEIVE
RAINFALL...THE BEST AREA WILL BE OVER THE WEST WHERE THE LOWEST MID
LEVEL THETA-E LAPSE RATES AND A DEFORMATION ZONE AT 700MB WILL
CREATE THE MOST FAVORABLE ENVIRONMENT FOR RAINFALL.  IN ADDITION THE
NOSE OF THE LOW LEVEL JET WILL REMAIN OVER THE FAR WEST AIDING IN
RAINFALL PRODUCTION THROUGH THE NIGHT.

AS WITH LAST NIGHT FOG WILL DEVELOP OVER THE SOUTHWEST PART OF THE
AREA AS THE MAJORITY OF THE PRECIP. MOVES EASTWARD.  VISIBILITY
REDUCTIONS WILL BE SIMILAR TO THIS MORNING...WITH SOME AREAS
DROPPING TO LESS THAN A MILE.

FRIDAY PRECIP. CHANCES WILL MOVE EAST TO THE CENTRAL PART OF THE
AREA.  AM SOMEWHAT UNCERTAIN HOW HIGH TO GO WITH PRECIP.
CHANCES...ESPECIALLY AS THE BETTER LIFT/INSTABILITY WILL BE
CO-LOCATED WITH A LOWER THETA-E AIRMASS AT 850MB ASSOCIATED WITH THE
HIGH PRESSURE BUILDING IN FROM THE NORTHEAST.  THE BEST
INSTABILITY/LIFT WILL REMAIN FAIRLY STATIONARY THROUGH THE DAY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM MDT THU SEP 12 2013

A SHORT WAVE TROUGH ROTATING AROUND THE UPPER LOW OVER THE
INTERMOUNTAIN WEST WILL LIFT ACROSS THE CENTRAL ROCKIES AND INTO
THE NORTHERN PLAINS BY SATURDAY AS THE UPPER RIDGE OVER THE PLAINS
FLATTENS AND THE UPPER FLOW BECOMES MORE ZONAL ACROSS THE UNITED
STATES BY MID WEEK.

SCATTERED SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
THROUGH MONDAY AS MOISTURE CONTINUES TO MOVE INTO REGION IN
ADVANCE OF THE UPPER TROUGH THAT FINALLY MOVES EAST OF THE REGION
DURING THE DAY ON TUESDAY.

CONDITIONS WILL BECOME DRYER AND WARMER THROUGH THE MIDDLE OF NEXT
WEEK WITH NEAR SURFACE FLOW TURNING SOUTHWEST AND WEAK RIDGING
OVER THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1119 AM MDT THU SEP 12 2013

MVFR TO IFR CONDITIONS FORECAST FOR THE 18Z TAFS. A VERY MOIST
ENVIRONMENT WILL REMAIN OVER THE AREA THROUGH FRIDAY. DUE TO THE
UNSTABLE NATURE OF THE ENVIRONMENT VERY LITTLE LIFT IS NEEDED TO
GENERATE RAINFALL. AS A RESULT THIS WILL CAUSE UNCERTAINTIES
REGARDING TIMING OF THE RAINFALL AND ANY VIS/CEILING RESTRICTIONS
ASSOCIATED WITH THE RAINFALL OR LACK THEREOF. IN GENERAL KGLD WILL
HAVE THE BETTER CHANCE FOR STORMS FOR THE TAF AS WELL AS IFR
CONDITIONS. KMCK WILL BE NORTH OF THE BETTER RAINFALL AREA UNTIL
MID DAY FRIDAY WHEN THE STORM ACTIVITY SHIFTS NORTHWARD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...FS
LONG TERM...LOCKHART
AVIATION...JTL
Hazardous weather outlook, Sep 12, 1:28 PM CDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1228 PM MDT THU SEP 12 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1228 PM MDT THU SEP 12 2013 /128 PM CDT THU SEP 12 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT ACROSS
THE TRI STATE AREA. NO SEVERE WEATHER IS EXPECTED BUT LOCALLY
HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY RAINFALL
REPORTS ARE APPRECIATED.

JTL

In the hours before

Local storm report, Sep 12, 4:45 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLOOD            1 ESE GOODLAND          39.34N 101.69W
09/12/2013                   SHERMAN            KS   911 CALL CENTER

            WATER OVER COUNTY ROAD 21 BETWEEN CR 64 AND CR 65.
            UNKNOWN DEPTH.

&&

BRB
Local storm report, Sep 12, 5:15 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT THU SEP 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLOOD            9 S BURLINGTON          39.17N 102.28W
09/12/2013                   KIT CARSON         CO   LAW ENFORCEMENT

            WATER FLOWING ACROSS COUNTY ROAD K AT HIGHWAY 385. NO
            ESTIMATE OF DEPTH BUT IT WAS DESCRIBED AS MINOR.

&&

BRB

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:24 PM CDTFlash Flood WarningGLDSherman, Wallace6 hr

Nearby

Flash Flood Watches in Kansas, 2013Flash Flood Watches in Colorado, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.